Skip to content
Includes Expert Content
Symbicort and acid reflux
avatar
kirkmc2 posted:
I was prescribed Symbicort to treat intermittent asthma. I used it for the first time today, and about a half hour after, I had a pain in my upper stomach area, very similar to acid reflux pains that I'm familiar with (I had reflux for a couple of years, several years ago).

Is it possible that a single, first dose of Symbicort could cause reflux? I see a number of posts here and elsewhere suggesting that Symbicort causes reflux, but I'm surprised that I'd get reflux pain after just one dose.

Thanks.
Reply
 
avatar
Mathchickie responded:
Definitely possible. When I first started taking Symbicort, it took a few weeks for the reflux to get bad, but now I get symptoms from just one dose. (By "bad" I mean tasting stomach acid 24 hours a day!)

I really believe that for most people with asthma, combination medicines such as Symbicort are overkill. It sounds like your asthma isn't terribly severe, so why don't you ask your doctor about a medication which is an inhaled steroid alone?
 
avatar
kirkmc2 replied to Mathchickie's response:
Yes, I'll ask about that. Originally, my GP gave me ventolin, but I saw a pneumologist yesterday who gave my Symbicort. He had free samples, which tends to set of a red flag for me (especially because I'm in France, where samples like that are actually quite rare).

Thanks.
 
avatar
Mathchickie replied to kirkmc2's response:
Ventolin is a good medicine. It's a rescue inhaler, and everyone with asthma should have one. For some people, an occasional puff on the rescue inhaler is all the medicine they need. But if you use it more than once or twice a week on average, or if you start seeing bad flare-ups, then it's time to consider a daily medication in addition.

I believe the inhaled steroids are a miracle drug, personally. They decrease the severity of asthma in the long run, save lives, improve lives, and have a very low risk of systemic side effects. It takes at least a week for them to show benefits, but for me they've been great.

The long-acting bronchiodilators (the other ingredient in Symbicort) are great for people with bad asthma that doesn't respond to inhaled steroid alone. However, they are stimulants, with all the potential side effects stimulants can cause, and I personally believe they are overprescribed.
 
avatar
kirkmc2 replied to Mathchickie's response:
I'm actually a bit surprised that the doctor gave me the Symbicort, given what I've read about it. If I have intermittent asthma - caused by allergies, it seems - then I don't have the profile. But he did have a box of samples, and that alone is surprising. So maybe he just gives it to everyone.
 
avatar
DUKE MEDICINE
Michael H Land, MD replied to kirkmc2's response:
Hi Kirkmc2 and Mathchickie,

I agree with Matchiickie's responses--it is often not typical to hear someone go from Intermittent albuterol use as a Rescue medication--to a combination inhaler like Symbicort. Often, physicians would want to "Step up" to a combination therapy if an inhaled steroid alone is insufficient to get asthma under control. There is also the difference between intermittent and persistent asthma that should be more clearly defined by your doctor.

I would have a good discussion with your main Primary care doctor about what is the best choice for you. Having samples is nice, but sometimes the best choice of medication is not the one where samples are available.

good luck!
ML
 
avatar
choo_chu responded:
Hi,
I use Symbicort, which I actually need...it wasn't randomly fetched out of the sample closet It gave me a bit of heartburn. I was having issues with GERD aggravating my asthma, so I now take Nexium, which has eliminated my GERD, and my asthma is better controlled.
 
avatar
JOANNHFL responded:
I HAVE TO USE SYMBICORT NOT ON A REGULAR TWICE AA DAY BASIS....I USED IT AT NIGHT AND THEN WRETCHED AND THREW UP WITH A BURNING IN MY THROAT....IT MAKES ME NAUSEOUS.....HAVE TROUBLE WITH SYMBICORT AND ADVAIR....THEY HAVE CAUSED ME TO THROW UP WITHIN 5 MINUTES....
 
avatar
undefined replied to JOANNHFL's response:
was just here looking to find if any others had issues with Symbicort & indigestion.
I have & had been fine on Advair but my Dr & I were exploring more inexpensive options (Advair is $305.00 ). Almost immediately I had from mild to horrible heart-burn & indigestion, depending on what foods I ate.
btw Symbicort is much harder to find indigestion heartburn information/issues than Advair.


Helpful Tips

Asthma InhalersExpert
There are several types of inhalers for asthma. Some inhalers (inhaled steroids) are controller medications that are used on a daily basis ... More
Was this Helpful?
123 of 153 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center